Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Des Moines, IA

May 3, 2012Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2012, 2:24 PM CDT for Kossuth County, Iowa. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 2:24 PM CDT (19:24 UTC)
Expired
May 3, 2012, 2:45 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:30 PM CDTHAIL 1W Bancroft, IA
May 3, 2:50 PM CDTHAIL 1Bancroft, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS53 KDMX 031924
SVRDMX
IAC109-031945-
/O.NEW.KDMX.SV.W.0042.120503T1924Z-120503T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 245 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BANCROFT...OR 15 MILES NORTH OF ALGONA...AND
  MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KOSSUTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4324 9408 4320 9429 4334 9429 4337 9414
TIME...MOT...LOC 1924Z 350DEG 9KT 4328 9422
WIND...HAIL <50MPH 1.00IN

$$

LEE
1 follow-up statement
989 
WWUS53 KDMX 031934
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU MAY 3 2012

IAC109-031945-
/O.CON.KDMX.SV.W.0042.000000T0000Z-120503T1945Z/
KOSSUTH IA-
234 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KOSSUTH COUNTY UNTIL 245 PM CDT...

AT 230 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
NEAR BANCROFT...OR 15 MILES NORTH OF ALGONA...MOVING SOUTH AT 10 MPH.

AT 230 PM CDT...STORM SPOTTERS REPORTED QUARTER SIZED HAIL IN 
BANCROFT. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KOSSUTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4324 9408 4320 9429 4334 9429 4337 9414
TIME...MOT...LOC 1933Z 343DEG 9KT 4328 9421
WIND...HAIL <50MPH 1.00IN

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:47 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 3, 12:47 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT THU MAY 3 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FORECAST CONCERN INVOLVES THE ONGOING CONVECTION ASSOCIATED WITH A
DYING MCS MOVING ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA
THIS MORNING. LATEST HRRR (05Z RUN) HAS CONVECTION DISSIPATING AND
MOVING EAST THROUGH 15Z AND THE 00Z 4KM WRF HAS CONVECTION
DISSIPATING BY AROUND 18Z IN EASTERN PORTIONS OF THE FORECAST AREA.
Q2 CURRENTLY DEPICTING RAINFALL RATES AROUND 2 IN/HR OR LESS WITHIN
THE STRONGER CORES...BUT LINE IS MOVING FAIRLY PROGRESSIVE AT
30-35KTS. SO NOT ANTICIPATING MUCH FLOODING ISSUES...ESPECIALLY
FURTHER EAST WITHIN THE FLASH FLOOD WATCH AREA IN NORTHEAST IOWA.
CONVECTION SHOULD BE MUCH WEAKER BY THE TIME IT REACHES IT AND
THUS...WENT AHEAD AND CANCELLED FLASH FLOOD WATCH.

OTHER CONCERN IS WITH POTENTIAL FOR AFTERNOON CONVECTION ALONG AND
SOUTH OF THE BOUNDARY IN NORTHERN IOWA.  RUC/NAM/GFS ALL KEEP THE
SURFACE FRONT LAID UP ALONG THE MN/IA BORDER KEEPING THE FORECAST
AREA WITHIN THE WARM SECTOR.  BEST INSTABILITY WILL BE LOCATED SOUTH
OF HIGHWAY 30 WHERE LOW LEVEL CAPE INCREASES TO AROUND 2000-3000
J/KG BUT LOW LEVEL SHEAR VALUES NOT IMPRESSIVE. CLOUDS LEFTOVER FROM
DYING MCS SHOULD LIMIT SOME OF THE DAYTIME HEATING...BUT THINKING
THE WAA WILL BE STRONG ENOUGH TO BUMPED TEMPS BACK INTO THE LOWER
80S BY THIS AFTERNOON. TIMING OF AFTERNOON CONVECTION LOOKS TO BE
AFTER 21Z WITH MID-LEVEL SHORTWAVE MOVING INTO WESTERN IOWA BY 00Z
FRIDAY. SURFACE DEW POINTS REMAIN WELL INTO THE 60S...SO PLENTY OF
MOISTURE AVAILABLE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
CURRENT LONG WAVE PATTERN...WRN CONUS TROUGH/ERN RIDGE...WILL REMAIN
INTACT THROUGH MUCH OF THE PERIOD BUT WITH SLOW PROGRESS.  THIS
SHOULD HAVE TROUGH ONLY REACH CENTRAL CONUS BY EARLY NEXT WEEK.
EXPECT CONVERGENCE FROM CURRENT NE TO MN FRONTAL BOUNDARY AND/OR
OUTFLOW FROM WEAKENING WRN IA MCS TO EVENTUALLY POSITION ITSELF INTO
CENTRAL/SRN IA BY EARLY THIS EVENING AND TRIGGER ANOTHER ROUND OF
CONVECTION...TIMED MUCH LIKE PAST FEW EVENTS MAINLY AT NIGHT.  MCS
SHOULD THEN PUSH TO THE SOUTH AND EAST DIMINISHING POPS OVERNIGHT.
CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW HOWEVER AS CURRENT MCS
CONTINUES TO BACK BUILD ACROSS SRN NE.  FORECASTING EVENTUAL
POSITION OF SYNOPTIC AND/OR MESOSCALE BOUNDARIES WILL BE DIFFICULT.

BY FRI MODEL CONSENSUS SUGGESTS A RELATIVE LULL WITH IA IN FAIRLY
WEAK SELY SURFACE FLOW.  STILL UNSTABLE BUT LITTLE FOCUS.  ATTENTION
TURNS TO THE WEST AGAIN EYING RESPONSE TO GRADUALLY APPROACHING
WRN TROUGH.  THIS WILL LEAD TO INCREASING WARM ADVECTION AND
BAROCLINICITY THROUGH SIOUXLAND MO VALLEY REGION.  305K FLOW IS
FAIRLY WEAK SO DO NOT EXPECT SIGNIFICANT MCS BUT INCREASING POPS.
CONVECTION MAY BE MORE SIGNIFICANT BY SAT NIGHT AND SUNDAY HOWEVER
AS FLOW AND ASSOCIATED THETA-E ADVECTION INCREASE.  KINEMATIC
FORCING WILL INCREASE AS WELL AS LOBE OF UVM PUSHES ACROSS NRN
PLAINS INTO EARLY SUN WHICH IS ALSO FOCUSED BY PASSAGE OF INVERTED
SURFACE TROUGH.  THIS ALL LEADS TO POPS BACK UP INTO LIKELIES DURING
THIS PERIOD.

BY EARLY NEXT WEEK PATTERN WILL SHIFT SUFFICIENTLY TO LOWER OUR
PRECIP CHANCES AND COOL TEMPS SOMEWHAT AS IA ENDS UP IN NWLY SURFACE
FLOW.  THIS RESULTS IN EXTENDED FORECAST EITHER DRY OR WITH ONLY
SLIGHT CHANCES AND MAXES ONLY IN THE 60S OR POSSIBLY LOWER 70S.

&&

.AVIATION...03/18Z
IN WAKE OF MORNING SHRA/TSRA A SMALL AREA OF HIGH PRESSURE HAS
DEVELOPED...CREATING SMALL-SCALE WIND FIELD EFFECTS THAT ARE PROVING
DIFFICULT TO PREDICT WITH WINDS ANYWHERE FROM 170-270 AND FROM
NEARLY CALM TO ABOUT 15G25KT. HAVE TAKEN A BEST GUESS IN THE TAFS
BUT WINDS WILL BE TRICKY UNTIL THE HIGH DISSIPATES. MEANWHILE...MORE
STORMS ANTICIPATED LATE TODAY HAVE A HIGH DEGREE OF UNCERTAINTY.
BEST CHANCES APPEAR TO BE IN OUR FAR NORTH AND FAR SOUTH THIS EVE
WHERE PRONOUNCED BOUNDARIES ARE PRESENT...HOWEVER HAVE SO LITTLE
CONFIDENCE IN TIMING/EXTENT THAT VCTS IS ALL THAT CAN BE JUSTIFIED
IN 18Z TAFS. IN ANY EVENT STORMS SHOULD END BY MIDNIGHT...WITH MVFR
OR LOWER CIGS/VSBYS IN FOG AND STRATUS POSSIBLE DURING THE EARLY
MORNING HOURS FRI WITH LIGHT/VRBL WINDS AND AMPLE LOW-LEVEL MOISTURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KLP
LONG TERM...BSS
AVIATION...LEE
Hazardous weather outlook, May 3, 6:21 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
621 AM CDT THU MAY 3 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
621 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS BELOW SEVERE LIMITS WILL AFFECT CENTRAL
AND EASTERN IOWA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY
DEVELOP LATER THIS AFTERNOON AND TONIGHT AS WELL WITH THE BEST
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTHERN IOWA INTO THE EVENING. LOCALLY HEAVY RAINS AND FLASH
FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE
WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE
STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN
POSSIBLE AS WELL.

OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT
WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND.

SMALL

In the hours before

Local storm report, May 3, 8:28 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
828 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     NON-TSTM WND GST 4 ESE PELLA AIRPORT     41.38N 92.87W
05/03/2012  M76.00 MPH       MAHASKA            IA   MESONET

            HEAT BURST. MEASURED BY THE PELLA RWIS SITE.

0812 AM     NON-TSTM WND GST 3 WNW BUSSEY            41.22N 92.94W
05/03/2012  M60.00 MPH       MARION             IA   TRAINED SPOTTER

            HEAT BURST.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:11 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin47 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
May 3, 3:31 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago44 min
May 3, 3:48 PM CDTFlash Flood WarningDMXKossuth4 hr
May 3, 4:03 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth42 min
May 3, 4:18 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth42 min
May 3, 4:52 PM CDTSevere Thunderstorm WarningDMXCerro Gordo53 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningDMXKossuth39 min
May 3, 6:13 PM CDTSevere Thunderstorm WarningDMXHumboldt47 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningDMXHumboldt48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.